Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

May 22, 2011Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 22, 2011, 2:16 PM CDT for Sauk County, Wisconsin. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 2:16 PM CDT (19:16 UTC)
Expired
May 22, 2011, 2:30 PM CDT
In force
14 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sauk County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:22 PM CDTHAIL 0.25La Valle, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS53 KMKX 221916
SVRMKX
WIC111-221930-
/O.NEW.KMKX.SV.W.0048.110522T1916Z-110522T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
216 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 230 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF WONEWOC...OR 13 MILES WEST OF REEDSBURG...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN SAUK COUNTY...INCLUDING THE FOLLOWING LOCATIONS LA
  VALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 9031 4365 9013 4364 9002 4353 9019
      4354 9020 4355 9020 4355 9031 4356 9031
      4364 9032
TIME...MOT...LOC 1917Z 212DEG 38KT 4356 9025
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
093 
WWUS53 KMKX 221930
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN MAY 22 2011

WIC111-221939-
/O.EXP.KMKX.SV.W.0048.000000T0000Z-110522T1930Z/
SAUK WI-
230 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAUK COUNTY WILL
EXPIRE AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4365 9031 4365 9013 4364 9002 4353 9019
      4354 9020 4355 9020 4355 9031 4356 9031
      4364 9032
TIME...MOT...LOC 1929Z 212DEG 38KT 4367 9016

$$
DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:10 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 22, 7:10 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
710 AM CDT SUN MAY 22 2011

.UPDATE...
BASED ON LATEST TRENDS IN WEB CAMERAS...METAR AND RUC
SOUNDINGS...IT APPEARS THAT THE DENSE FOG WILL LAST IN THE PORT
WASHINGTON AND SHEBOYGAN AREAS FOR ANOTHER COUPLE OF HOURS. LAMP
GUIDANCE AT SBM KEEPS THE DENSE FOG IN UNTIL 15Z...BUT RECENT
IMPROVEMENTS IN VISIBILITIES FROM MILWAUKEE SOUTH TO THE ILLINOIS
BORDER HAVE OCCURRED WITH SOUTHEAST WINDS SO WILL BE A TAD MORE
OPTIMISTIC THAN THAT.

VISIBILE SATELLITE SHOWS A PATCH OF THICK MID AND HIGH CLOUDS THAT
WILL REDUCE THE AMOUNT OF INSOLATION TO HELP BURN OFF THE FOG. THE
FLOW IS STILL LIGHT SOUTHEAST OFF THE LAKE AND THE TURN TO MORE
SOUTHERLY WINDS APPEARS TO BE DELAYED A BIT.

MARINE DENSE FOG ADVISORY CONTINUES UNTIL 15Z AND BEST GUESS IS
THAT THERE WILL BE A STRATUS OR FOG DECK OVER THE OPEN WATERS FOR
SOME TIME TODAY. WILL BE A CLOSE CALL AND THIS MAY NEED TO BE
EXTENDED A BIT AS WELL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ052-060.

LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643>646.

&&

VERY SHORT TERM/AVIATION/MARINE...CRAVEN/02
Hazardous weather outlook, May 22, 2:13 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT SUN MAY 22 2011

WIZ046-047-051-052-056>060-062>072-231915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
213 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

DEEP LOW PRESSURE WILL MOVE FROM MINNESOTA INTO NORTHERN WISCONSIN
TONIGHT. AN ASSOCIATED COLD FRONT WILL SWEEP EAST ACROSS EASTERN IOWA
LATE THIS AFTERNOON INTO SOUTHERN WISCONSIN THIS EVENING. THERE
WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR TO SUPPORT SEVERE
THUNDERSTORMS THIS AFTERNOON AND NIGHT.

A TORNADO WATCH HAS BEEN ISSUED FOR THE AREA UNTIL 10 PM CDT THIS
EVENING. THE FULL SPECTRUM OF SEVERE WEATHER INCLUDING LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND HEAVY RAINFALL ARE LIKELY.

SUPER CELLS WITH LARGE HAIL AND TORNADOES ARE EXPECTED OVER SOUTH
CENTRAL WISCONSIN LATE THIS AFTERNOON...WITH THE ACTIVITY EVOLVING
INTO A FAST MOVING SQUALL LINE WITH DAMAGING WIND GUSTS AND HAIL
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS ON MONDAY. SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-231915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
213 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE EXPECTED TO PERSIST OVER THE NEAR SHORE
WATERS INTO THE EVENING. HENCE A DENSE FOG ADVISORY IS IN EFFECT
UNTIL 10 PM CDT.

BREEZY SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS TODAY.

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. STRONG
TO SEVERE WINDS AND HAIL ARE EXPECTED. A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL PRODUCE A SHARP WIND SHIFT TO THE NORTH MONDAY
NIGHT CONTINUING INTO TUESDAY. WINDS AND WAVES WILL AGAIN APPROACH
SMALL CRAFT ADVISORY LEVELS DURING THIS PERIOD.

LOW PRESSURE MOVING INTO THE OHIO VALLEY WEDNESDAY INTO THURSDAY
COMBINED WITH A COLD POLAR HIGH OVER ONTARIO WILL RESULT IN BRISK
NORTHEAST WINDS AND THE POTENTIAL FOR HIGH WAVES.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:00 AM CDTDense Fog AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan7 hr
May 22, 2:49 PM CDTSevere Thunderstorm WarningMKXMarquette41 min
May 22, 2:57 PM CDTTornado WarningMKXMarquette29 min
May 22, 3:16 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette14 min
May 22, 4:04 PM CDTSevere Thunderstorm WarningMKXGreen Lake26 min
May 22, 4:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge34 min
May 22, 5:21 PM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson39 min
May 22, 5:41 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock49 min
May 22, 5:48 PM CDTSpecial Marine WarningMKX42 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningMKXSauk51 min
May 22, 5:59 PM CDTSevere Thunderstorm WarningMKXDodge, Washington46 min
May 22, 6:00 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha45 min
May 22, 6:09 PM CDTTornado WarningMKXSauk51 min
May 22, 6:25 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington35 min
May 22, 6:28 PM CDTSpecial Marine WarningMKX92 min
May 22, 6:31 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha24 min
May 22, 6:39 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.